Alert archive / Montana / High Wind Warnings in 2017
High Wind Warning 6, NWS Billings, MT
NWS Billings, MT issued this high wind warning at Nov 19, 2017, 10:55 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 31 hr. 17 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 19, 2017, 10:55 AM MST (17:55 UTC)
- Expired
- Nov 20, 2017, 5:54 PM MST
- In force
- 31 hr
- Issued by
- NWS Billings, MT
Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT
The radar
The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 17:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 19, 1:59 PM MST | NON-TSTM WND GST 51 | 3 Wsw Nye, MT | |
| Nov 20, 12:00 AM MST | NON-TSTM WND GST 55 | 2 Wsw Livingston, MT | |
| Nov 20, 12:07 AM MST | NON-TSTM WND GST 60 | 12 Se Emigrant, MT | |
| Nov 20, 1:00 AM MST | NON-TSTM WND GST 64 | 2 Wsw Livingston, MT | |
| Nov 20, 1:18 AM MST | NON-TSTM WND GST 69 | 6 Ene Livingston, MT | |
| Nov 20, 3:34 AM MST | NON-TSTM WND GST 59 | 3 Wsw Nye, MT | |
| Nov 20, 5:00 AM MST | NON-TSTM WND GST 60 | 2 Ssw Big Timber, MT | |
| Nov 20, 6:24 AM MST | NON-TSTM WND GST 69 | 6 Ene Livingston, MT | |
| Nov 20, 6:35 AM MST | NON-TSTM WND GST 58 | 13 Ssw Greycliff, MT | |
| Nov 20, 6:53 AM MST | NON-TSTM WND GST 63 | 6 Ene Livingston, MT | |
| Nov 20, 7:00 AM MST | NON-TSTM WND GST 67 | 2 Ssw Big Timber, MT | |
| Nov 20, 7:14 AM MST | NON-TSTM WND GST 60 | 3 Wsw Nye, MT | |
| Nov 20, 7:22 AM MST | NON-TSTM WND GST 58 | 3 W Fishtail, MT | |
| Nov 20, 8:35 AM MST | NON-TSTM WND GST 66 | 13 Ssw Greycliff, MT | |
| Nov 20, 8:39 AM MST | NON-TSTM WND GST 60 | 3 Wsw Nye, MT | |
| Nov 20, 9:22 AM MST | NON-TSTM WND GST 58 | 3 W Fishtail, MT | |
| Nov 20, 10:19 AM MST | NON-TSTM WND GST 63 | 3 Wsw Nye, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 5.9 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2527 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 224 m²/s²
- 0-3 km storm-relative helicity
- 307 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
801 WWUS75 KBYZ 191755 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 1055 AM MST Sun Nov 19 2017 MTZ065-066-201800- /O.UPG.KBYZ.WI.Y.0017.000000T0000Z-171120T1900Z/ /O.NEW.KBYZ.HW.W.0006.171119T1755Z-171121T0100Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 1055 AM MST Sun Nov 19 2017 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM MST MONDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect until 6 PM MST Monday. * TIMING...Through Monday afternoon. * OBSERVATIONS...Winds have been gusting to 68 mph from Livingston to Nye as of 10 am Sunday. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Gusts around 60 mph today, increasing to around 75 mph tonight and Monday morning. Wind gusts will begin to lessen Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and trailers. Use extra caution and consider alternate routes. Winds of these magnitudes can cause property damage without extra precautions. && $$ http://weather.gov/Billings
3 follow-up statements
550 WWUS75 KBYZ 200327 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 827 PM MST Sun Nov 19 2017 MTZ041-210100- /O.EXB.KBYZ.HW.W.0006.171120T0900Z-171121T0100Z/ Northern Sweet Grass- Including the city of Big Timber 827 PM MST Sun Nov 19 2017 ...HIGH WIND WARNING IN EFFECT FROM 2 AM TO 6 PM MST MONDAY... The National Weather Service in Billings has issued a High Wind Warning...which is in effect from 2 AM to 6 PM MST Monday. * TIMING...Through Monday afternoon. * IMPACTS...Dangerous crosswinds along I-90 and US 191 near Big Timber. * WINDS...Winds will increase late tonight into Monday morning with gusts of 55 to 65 mph possible. Strongest winds are expected around sunrise. Wind gusts will begin to lessen Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and trailers. Use extra caution and consider alternate routes. Winds of these magnitudes can cause property damage without extra precautions. && $$ MTZ065-066-210100- /O.CON.KBYZ.HW.W.0006.000000T0000Z-171121T0100Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 827 PM MST Sun Nov 19 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST MONDAY... * TIMING...Through Monday afternoon. * OBSERVATIONS...Winds have been gusting to 65 mph from Livingston to Nye as of 8 PM Sunday. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Wind gusts increasing to around 75 mph tonight and Monday morning. Wind gusts will begin to lessen Monday afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and trailers. Use extra caution and consider alternate routes. Winds of these magnitudes can cause property damage without extra precautions. && $$ http://weather.gov/Billings
498 WWUS75 KBYZ 201019 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 319 AM MST Mon Nov 20 2017 MTZ065-066-210100- /O.CON.KBYZ.HW.W.0006.000000T0000Z-171121T0100Z/ Livingston Area-Beartooth Foothills- Including the cities of Livingston, Fishtail, and McLeod 319 AM MST Mon Nov 20 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Today. * OBSERVATIONS...Winds have been gusting to 65 mph from Livingston to Nye as of 3 AM Monday. * IMPACTS...Dangerous crosswinds along I-90 from Livingston to Springdale, and roads near Nye. * WINDS...Wind gusts will increase to around 75 mph early this morning. Winds will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and trailers. Use extra caution and consider alternate routes. Winds of these magnitudes can cause property damage without extra precautions. && $$ MTZ041-210100- /O.CON.KBYZ.HW.W.0006.000000T0000Z-171121T0100Z/ Northern Sweet Grass- Including the city of Big Timber 319 AM MST Mon Nov 20 2017 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MST THIS EVENING... * TIMING...Today. * IMPACTS...Dangerous crosswinds along I-90 and US 191 near Big Timber. * WINDS...Winds will increase early this morning with gusts of 55 to 65 mph expected. Winds will decrease this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles and trailers. Use extra caution and consider alternate routes. Winds of these magnitudes can cause property damage without extra precautions. && $$ http://weather.gov/Billings
710 WWUS75 KBYZ 210054 NPWBYZ URGENT - WEATHER MESSAGE National Weather Service Billings MT 554 PM MST Mon Nov 20 2017 MTZ041-065-066-210200- /O.CAN.KBYZ.HW.W.0006.000000T0000Z-171121T0100Z/ Northern Sweet Grass-Livingston Area-Beartooth Foothills- Including the cities of Big Timber, Livingston, Fishtail, and McLeod 554 PM MST Mon Nov 20 2017 ...HIGH WIND WARNING IS CANCELLED... The National Weather Service in Billings has cancelled the High Wind Warning. Winds have decreased since earlier today, and will continue to decrease through the night. Thus the warning has been cancelled. $$ http://weather.gov/Billings
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this high wind warning went out at Nov 19, 9:38 AM MST, 1 hour 17 minutes earlier.
Area forecast discussion, Nov 19, 9:38 AM MST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Billings MT
938 AM MST Sun Nov 19 2017
.UPDATE...
Winds have gusted up to 70 mph this morning in Livingston. The
current forecast looks to be on track this afternoon. The stronger
wind gusts should slightly lessen (to around 50-60mph) this
morning/afternoon before quickly picking up again around/after
sunset. Latest morning model guidance indicates that winds could
be stronger than forecast Sunday night into Monday morning with
gusts possibly nearing 75 mph along our mountain foothills. This
will need to be watched closely tonight. We also encourage anyone
with travel plans along Interstate-90, and US Highway 191 near the
mountain foothills, to pay special attention to these crosswinds
and avoid driving high profile vehicles with excessive speed
through these zones. Dobbs.
&&
.SHORT TERM...valid for Tdy and Mon...
Strong western winds will dominate the weather concerns for the
first part of the short term. Attention will then turn to a cold
frontal passage Monday night and the potential for snowfall. First
to the winds.
Wind Advisory criteria has already been hit several times at
Livingston and Nye. See no reason why this will not continue
today, with winds increasing in strength tonight. Current surface
pressure gradient from Idaho Falls to Lewistown was 14mb. GFS
increases this to 17mb overnight, as a 110kt jet max moves across
southern Canada. Guidance and local tools suggest the possibility
of wind gusts approaching Warning criteria (75mph) tonight and
Monday morning. Bumped wind gusts to 70mph within the existing
Advisory and will let the day crew take a closer look at possibly
upgrading to a Warning, given a couple more model runs.
Will need to keep a close eye on Warning winds developing at Big
Timber too. 700mb increase to 60kts toward Monday morning from Big
Timber to Harlowton. Surface pressure gradient does not look
orientated quite right for High Wind type of winds there, plus the
time of day is not climatologically consistent with the strongest
winds typically. Local guidance tools approach a trigger point
late Monday morning. Will raise winds there to just below Warning
criteria and see how the models handle this today.
A cold front will advance toward the area Monday and this will
decrease the wind gradient over the west. Highlight may have to be
extended into the afternoon, depending on timing of the front, as
the front has slowed down. This front will drive into central
zones and set up a band of precipitation, (rain changing to snow),
along and east of the boundary. The GFS has driven the boundary a
little farther west, allowing for Billings to be right in the
heart of the precipitation band. Have raised PoPs to high
scattered for this event. A mild couple of days ahead of the
front, may limit snow accumulations within the band, but could see
a quick inch or two. The mountains will see a steady stream of
moisture again, this time on the west and northwest slopes, for
several inches of snowfall Monday into Tuesday. Moisture feed
should provide 3 to 6 inches of snowfall in the high country. TWH
.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...
Once again only minor changes to the extended forecast
period, with models in reasonably good agreement, and continuing
with consistent message of mainly dry extended period.
Tuesday appears to be the coolest day, following of the extended
as a Canadian surface high drops into the Dakotas giving us
cooler east winds. Expanded coverage and increased POPs into
Tuesday, as expect to see upslope flow into foothills, and some
degree of overrunning across a fairly large chunk of west and
central zones. This should result in light snow or mixed precip,
in most locations. Expect a pretty good thermal gradient across
the region form west to east, with temps around 50 in the west,
and lower 30s east.
Expect temperatures back into the 60s for Wednesday and Thursday as
ridge settles in with increased downslope gradients. Record highs
(lower- mid 60s) on the 23rd are possible, but records for
Thanksgiving Day will be tougher. Expect mainly dry conditions
through this period for the lower elevations. Isold to Sct showers
will continue to be possible in high terrain, as mean flow brings
Pacific moisture into mountains. Enhanced winds are once again a
concern along our western foothills from Tuesday night through
Thursday, with Advisory strength speeds possible at Livingston and
Nye.
Our next shot at precip if a shortwave crossing the region
Thursday night and Friday. The shortwave will bring some cooler
air into the region, but airmass appears to stay warm enough for
mainly rain showers at lower elevations, with a few inches of snow
for area mountains. This system exits Friday night, with ridging
building back in for Saturday, and a return of slightly above
normal temps and mainly dry conditions, at least for lower
elevations. AAG
&&
.AVIATION...
VFR conditions will prevail over the next 24 hours. Expect
breezy conditions across much of southern MT, especially around
KLVM and the foothills with wind gusts 40-50 kts through the day,
and increasing this evening and overnight, with gusts in excess of
60 knot possible. Some LLWS is possible around KMLS and KBHK
tonight. AAG/Reimer
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Mon Tue Wed Thu Fri Sat
-------------------------------------------------------
BIL 051 035/051 026/043 038/062 042/062 042/055 033/050
0/N 03/W 54/W 21/N 11/B 22/W 12/W
LVM 050 037/048 032/050 042/059 042/059 043/052 030/048
0/N 04/W 54/W 21/N 11/N 23/W 22/W
HDN 054 030/052 024/043 032/061 038/064 038/057 030/051
0/U 03/W 54/W 11/N 11/B 22/W 12/W
MLS 053 028/051 018/033 028/058 036/061 039/053 028/047
0/U 02/W 32/J 12/W 00/B 12/W 11/B
4BQ 057 029/055 022/039 031/061 039/063 039/056 031/050
0/U 02/W 52/J 01/N 00/B 12/W 21/B
BHK 052 026/055 011/030 021/056 032/058 036/053 025/045
0/U 01/N 11/U 02/W 11/B 12/W 11/B
SHR 055 026/055 025/046 033/062 036/064 036/056 029/051
0/U 02/W 33/W 11/B 00/B 12/W 22/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory in effect until noon MST Monday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsIn the hours before
Local storm report, Nov 19, 5:42 AM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
542 AM MST SUN NOV 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/19/2017 M56.00 MPH PARK MT ASOS
0500 AM NON-TSTM WND GST 3 ENE LIVINGSTON 45.69N 110.50W
11/19/2017 M67.00 MPH PARK MT DEPT OF HIGHWAYS
&&
TWHLocal storm report, Nov 19, 8:02 AM MST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
802 AM MST SUN NOV 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/19/2017 M66.00 MPH PARK MT ASOS
&&
REIMERLocal storm report, Nov 19, 10:26 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1026 AM MST SUN NOV 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 6 ENE LIVINGSTON 45.70N 110.45W
11/19/2017 M70.00 MPH PARK MT ASOS
&&
REIMERNearby
High Wind Warnings in Montana, 2017Every high wind warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.